Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
PSNet Original Content
Commonly Searched Resource Types
1 - 20 of 75

This case involves a 2-year-old girl with acute myelogenous leukemia and thrombocytopenia (platelet count 26,000 per microliter) who underwent implantation of a central venous catheter with a subcutaneous port. The anesthetist asked the surgeon to order a platelet transfusion to increase the child’s platelet count to above 50,000 per microliter. In the post-anesthesia care unit, the patient’s arterial blood pressure started fluctuating and she developed cardiac arrest.

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.

A seven-year-old girl with esophageal stenosis underwent upper endoscopy with esophageal dilation under general anesthesia. During the procedure, she was fully monitored with a continuous arterial oxygen saturation probe, heart rate monitors, two-lead electrocardiography, continuous capnography, and non-invasive arterial blood pressure measurements.

This commentary presents two cases highlighting common medication errors in retail pharmacy settings and discusses the importance of mandatory counseling for new medications, use of standardized error reporting processes, and the role of clinical decision support systems (CDSS) in medical decision-making and ensuring medication safety.

Three patients were at the same hospital over the course of a few months for vascular access device (VAD) placement and experienced adverse outcomes. The adverse outcomes of two of them were secondary to drugs given for sedation, while the third patient’s situation was somewhat different. Vascular access procedures are extremely common and are relatively short but may require the use of procedural sedation, which is usually very well tolerated but can involve significant risk, as these cases illustrate.
Two patients arrived at the Emergency Department (ED) at the same time with major trauma. Both patients were unidentified and were given "Doe" names. Patient 1 was quickly sent to the operating room (OR) but the ED nurse incorrectly gave him Patient 2's "Doe" name. The OR nurse only realized there was a problem when blood arrived with Patient 1's correct "Doe" name, requiring multiple phone calls with the ED, laboratory, and surgeon to correctly identify the patient.
A woman with acute myeloid leukemia presented to the emergency department (ED) with shortness of breath after receiving chemotherapy. As laboratory test results showed acute kidney injury and suggested tumor lysis syndrome, the patient was started on emergent hemodialysis. She experienced worsening dyspnea and was emergently intubated and transferred to the intensive care unit. There, her blood pressure began to drop, and she died despite aggressive measures.
A woman with a history of prior spine surgery presented to the emergency department with progressive low back pain. An MRI scan of T11–S1 showed lumbar degenerative joint disease and a small L5–S1 disc herniation. She was referred for physical therapy and prescribed muscle relaxant, non-steroidal anti-inflammatories, and pain relievers. Ten days later, she presented to a community hospital with fever, inability to walk, and numbness from the waist down. Her white blood cell count was greater than 30,000 and she was found to be in acute renal and liver failure.
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline.
A young adult with a progressive neurological disorder presented to an emergency department from a nursing home with a dislodged GJ tube. As a workaround to maintain patency when the GJ tube was dislodged, nursing home staff had inserted a Foley catheter into the ostomy, inflated the Foley bulb in the stomach, and tied the distal portion of the catheter in a loose knot. When the patient went to interventional radiology for new GJ tube placement, clinicians found no Foley but inserted a new GJ tube.
For a man with end-stage renal disease, a transplanted kidney was connected successfully. As the surgery was nearing completion, the surgeon instructed the anesthesiologist to give 3000 units of heparin. When preparing to close the incision, the clinicians noticed severe bleeding. The patient's blood pressure dropped, and transfusions were administered while they tried to stop the bleeding. The anesthesiologist mistakenly had administered 30,000 units of heparin.
A pregnant woman presented to the emergency department 3 times in 4 days, first with symptoms of upper respiratory infection, nausea, and fever; then abdominal cramps; then shortness of breath and abdominal pain. On the third visit, she was diagnosed with influenza and possible sepsis. In between visits, the patient had been taking acetaminophen (1g every 4 hours) to control her fever. Although she had signs of acute fulminant hepatitis due to acetaminophen overdose, administration of the antidote, N-acetylcysteine, was delayed for 10 hours.
A hospitalized pediatric burn patient underwent dressing changes and burn inspection every third day. On those days she received oxycodone for pain, which allowed her to tolerate the painful procedures and to rest. After a dressing change one day, the mother noticed the child's breathing was shallow.
An older man admitted for the third time in 4 weeks for an exacerbation of congestive heart failure expressed his wishes to focus on comfort and pursue hospice care. Comfort measures were initiated and other treatments were stopped. The care team wrote for a standing dose of IV hydromorphone every 4 hours. The night shift nurse administered the scheduled dose at 3:00 AM. At 7:00 AM, the palliative care attending found the patient obtunded, with shallow respirations and a low respiratory rate.
Hospitalized with sepsis secondary to an infected IV line through which she was receiving treprostnil (a high-alert medication used to treat pulmonary hypertension), a woman was transferred to interventional radiology for placement of a new permanent catheter once the infection cleared. Sign-off between departments included a warning not to flush the line since it would lead to a dangerous overdose. However, while attempting to identify an infusion pump alarm, a radiology technician accidentally flushed the line, which led to a near code situation.
A newborn with elevated total serum bilirubin (TSB) due to hemolytic disease was placed on a mattress with embedded phototherapy lights for treatment, but the TSB continued to climb. The patient was transferred to the neonatal ICU for an exchange transfusion. The neonatologist requested testing of the phototherapy lights, and their irradiance level was found to be well below the recommended level. The lights were replaced, the patient's TSB level began to drop, and the exchange transfusion was aborted.
Admitted to gynecology due to excess bleeding and low hemoglobin after elective surgery, an older woman developed severe pain, nausea, and new-onset atrial fibrillation. She was moved to the telemetry unit where cardiologists treated her, and she had episodes of bloody vomit. Intensivists consulted, but the patient arrested while being transferred to the ICU and died despite maximal efforts.
To avoid worsening acute kidney injury in an older man with possible mesenteric ischemia, the provider ordered an abdominal CT without contrast, but the results were not diagnostic. Shortly later, the patient developed acute paralysis, and an urgent CT with contrast revealed blockage and a blood clot.
A woman with pneumothorax required urgent chest tube placement. After she showed improvement during her hospital stay, the pulmonary team requested the tube be disconnected and clamped with a follow-up radiograph 1 hour later. However, 3 hours after the tube was clamped, no radiograph had been done and the patient was found unresponsive, in cardiac arrest.